South Dakota, 2025

Tornado and Hail in South Dakota, June 19, 2025

June 19, 2025 · NWS ABR · 27 events in 6 counties and zones

On the evening of June 19th, strong thunderstorms developed in north-central South Dakota, moving east-southeast and producing large hail. Hail up to two inches in diameter was reported six miles north of Onaka and in the town of Faulkton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

On the evening of June 19th, strong thunderstorms developed in north-central South Dakota, moving east-southeast and producing large hail. Hail up to two inches in diameter was reported six miles north of Onaka and in the town of Faulkton.

As the storms traveled east, the primary threat shifted from hail to wind. Peak wind gusts of 68 mph were measured at Mayfield Colony and 4 miles east-southeast of Lake Norden. The winds downed trees and tree limbs in parts of rural Clark and Hamlin counties, including the towns of Estelline and Vienna. A machine shed in Mayfield Colony was also damaged.

Chasers also noted a brief tornado up around Hillside Colony, though no damage was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 5:28 PM CST, 49 minutes earlier. Its key messages:

  • There is a Slight risk (level 2 out of 5) for severe thunderstorms in far northeastern SD and west central MN and a Marginal risk (level 1 out of 5) for the rest of central and northeastern SD tonight. Threats will be large hail and damaging wind gusts.
  • There is an Enhanced risk (level 3 out of 5) for severe thunderstorms Friday evening and overnight mainly along and north of Hwy 12. A Slight Risk (2 out of 5) covers the rest of northeast and east central SD with a Marginal Risk (1 out of 5) across central SD. Threats will be large hail and damaging wind gusts with tornadoes possible in the Enhanced Risk area.
  • A Heat Advisory has been issued for portions of the forecast area Friday afternoon, mainly south of Hwy 12. Temperatures are forecast well into the 90s to lower 100s with heat index values up to 104.
  • A front coming through Sunday will cool things off, but with some uncertainty on timing. Locations to the east of the front may experience another afternoon in the 90s with heat index values near 100.
Area forecast discussion, Jun 19, 5:28 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- There is a Slight risk (level 2 out of 5) for severe
thunderstorms in far northeastern SD and west central MN and a
Marginal risk (level 1 out of 5) for the rest of central and
northeastern SD tonight. Threats will be large hail and damaging
wind gusts.

- There is an Enhanced risk (level 3 out of 5) for severe
thunderstorms Friday evening and overnight mainly along and north of
Hwy 12. A Slight Risk (2 out of 5) covers the rest of northeast and
east central SD with a Marginal Risk (1 out of 5) across central SD.
Threats will be large hail and damaging wind gusts with tornadoes
possible in the Enhanced Risk area.

- A Heat Advisory has been issued for portions of the forecast area
Friday afternoon, mainly south of Hwy 12. Temperatures are forecast
well into the 90s to lower 100s with heat index values up to 104.

- A front coming through Sunday will cool things off, but with some
uncertainty on timing. Locations to the east of the front may
experience another afternoon in the 90s with heat index values near
100.

&&

.UPDATE...
Issued at 623 PM CDT Thu Jun 19 2025

Updated for 00Z Aviation Discussion below.

UPDATE Issued at 541 PM CDT Thu Jun 19 2025

A minor update to the forecast to add in slight chance PoPs where
the CU field is getting a little agitated around Mobridge and
southern Lyman county. Both of these areas have good instability
and shear, but ample dry air throughout the profile (LCL-LFC RH of
40%), so would expect dry air entrainment to limit the coverage.
That being said, can't rule out a thunderstorm developing based
on latest LightningCast probabilities up to 40% and anything that
does develop has the potential to become severe with the 2k J/kg
MLCAPE and 40-45kts of effective shear.

&&

.DISCUSSION...
Issued at 310 PM CDT Thu Jun 19 2025

The atmosphere is conditionally hazardous over the next couple of
days across the northern Plains. I'll try to dig into the details a
bit without writing a book.

The set-up: Upper ridging pulling excessive heat into the region is
already in place. On Friday, a warm front develops west to east
across South Dakota, hovering somewhere between Hwy 212 and Hwy 12
by 0z depending on the model. A 700mb low in ND and shortwave
activity move through the ridge Friday night as the sfc low moves
into western SD and the frontal boundary pushes north toward the
ND/SD border.

Tonight: Southerly winds increase in a 30 kt llj this evening from
the James Valley east, though peak moisture may be confined to the
Coteau eastward. Combined with some shortwave energy, a few strong
to severe thunderstorms may kick off with marginally strong winds
(given the very dry mid levels and steep lapse rates west of the
Coteau) or marginally large hail. Typical llj pulsers. Shear is
abundant at 45 to 50 kts all evening.

Friday: The enhanced dry air in southwest sfc flow south of the
front will result in steeper lapse rates and enhanced wind gusts
across central SD. Min RH will fall into the teens around and south
of Pierre. A heat advisory has been issued for portions of the
region in the afternoon, mainly south of Hwy 12 as temperatures soar
into the 90s to around 105 degrees. The dry air and wind gusts of 25
to 35 mph, however, will keep heat indices below 104 degrees, even
in Lyman where actual temperatures could be closer to 108.

The northward shifting warm front will be the focus point for
supercell development toward 0z. General thinking is that the
capping (+15 to +17C) will be too strong prior to that for anything
to kick off, and somewhat cooler mid level temps north of the front
will be more amenable to a cap break. The NAM still pegs CIN at 250
to 380 even along the front, so the big question really is *if*
rather than *when*. There is an Enhanced Risk (3 out of 5) for
severe storms along and north of Hwy 12. Around the front, bulk
shear is 50 to 60 kts with 4000 to 7000 J/kg of MUCAPE. And STP is
anywhere from 4 to 10. So, if storms develop all threats are on the
table.

Saturday: Southwest flow aloft with the upper ridge shifting a bit
farther east. Weak sfc low draped over SD. Still very dry mid levels
which may enhance mixing around the edges of the sfc low. Greatest
chance for heat index above 100 will exist to the east of the low in
west central MN. Can't rule out a few strong thunderstorms Saturday
night with a passing frontal boundary off a NE sfc low and weak
shortwave activity mainly across the south and east.

Sunday: That NE low moves into eastern SD by 18z with cooler air
behind it as winds shift to the north and northwest.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 623 PM CDT Thu Jun 19 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions largely expected under the building heat over the
area. The primary concern for the TAF period is the potential
convection to effect the sites tonight. A severe thunderstorm has
developed northwest of Dickinson, ND and would track towards
north central SD and into the James River Valley later tonight, if
it holds together. That's the biggest question and models vary on
whether it will hold together as it moves into SD. Thus, have left
out the TS mention for now, but will continue to monitor trends
through the evening. Second, a low level jet will lead to
potential development of thunderstorms in east central SD late
this evening and into the overnight hours. Again, confidence is
very low on location/timing of any development, if it even occurs,
will will continue to monitor. Otherwise, the warm air aloft will
keep development at bay through much of the daytime hours
tomorrow.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
     Friday for SDZ006-010-015>023-033>037-045-048-051.

MN...Heat Advisory from 1 PM to 9 PM CDT Friday for MNZ046.

&&

UPDATE...SRF
DISCUSSION...20
AVIATION...SRF
Hazardous weather outlook, Jun 19, 1:26 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
226 PM CDT Thu Jun 19 2025

SDZ003-009-010-017>023-201930-
Corson-Walworth-Edmunds-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
226 PM CDT Thu Jun 19 2025 /126 PM MDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for north central South Dakota
and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

There is a marginal risk (1 out of 5) for severe storms late this
evening into the overnight with large hail and strong winds the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk (2 out of 5) for severe storms Friday evening
and Friday night with large hail and strong winds the main concerns.

Very hot temperatures are also expected Friday and Saturday with heat
indices in the 90s to 102 degrees. A heat advisory has been issued
for Friday afternoon for portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ004>008-011-201930-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Day-
226 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

There is a slight risk (2 out of 5) for severe storms to move out of
ND late this evening into tonight with large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is an Enhanced Risk (level 3 out of 5) for severe storms Friday
evening along and north of a warm front near Hwy 12. All threats are
possible with supercells, including tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ015-016-033>037-045-048-051-201930-
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
226 PM CDT Thu Jun 19 2025 /126 PM MDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

There is a marginal risk (1 out of 5) for severe storms late this
evening into the overnight with large hail and strong winds the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk (1 out of 5) for severe storms late this
evening into the overnight with large hail and strong winds the main
threats.

Hot temperatures near or over 100 degrees are expected Friday and
Saturday. A heat advisory has been issued for heat indices to 104,
though some areas south of I-90 may see actual temperatures as high
as 108 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 97 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

14 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Edmunds

When
June 19, 6:17 PM CST
Where
Edmunds County, 2.13 mi SSE of Bowdle
Measured
0.88 in hail
Reported by
Public
Coordinates
45.420, -99.660

Hail, Edmunds

When
June 19, 6:43 PM CST
Where
Edmunds County, 5.55 mi N of Roscoe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.530, -99.340

Hail, Edmunds

When
June 19, 7:14 PM CST
Where
Edmunds County, 7.06 mi SSW of Gretna
Measured
1.5 in hail
Reported by
Public
Coordinates
45.350, -99.550

Hail, Edmunds

When
June 19, 7:16 PM CST
Where
Edmunds County, 4.41 mi WSW of Loyalton
Measured
1.25 in hail
Reported by
Public
Coordinates
45.250, -99.360

Hail, Edmunds

When
June 19, 7:32 PM CST
Where
Edmunds County, 8.78 mi W of Loyalton
Measured
2 in hail
Reported by
Public
Coordinates
45.270, -99.460

Hail, Edmunds

When
June 19, 7:54 PM CST
Where
Edmunds County, 10.42 mi ESE of Loyalton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.250, -99.070

Hail, Faulk

When
June 19, 8:03 PM CST
Where
Faulk County, 0.97 mi E of Cresbard
Measured
1.75 in hail
Reported by
Public
Coordinates
45.170, -98.950

Hail, Faulk

When
June 19, 8:06 PM CST
Where
Faulk County, 2.93 mi NNE of Cresbard
Measured
1.25 in hail
Reported by
Public
Coordinates
45.210, -98.950

Hail, Faulk

When
June 19, 8:13 PM CST
Where
Faulk County, 6.37 mi WNW of Chelsea
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.220, -98.860

Hail, Faulk

When
June 19, 8:23 PM CST
Where
Faulk County, 4.4 mi NNW of Chelsea
Measured
1.75 in hail
Reported by
Public
Coordinates
45.230, -98.780

Hail, Faulk

When
June 19, 8:34 PM CST
Where
Faulk County, Faulkton
Measured
2 in hail
Reported by
Public
Coordinates
45.030, -99.130

Thunderstorm Wind, Spink

When
June 19, 9:29 PM CST
Where
Spink County, 4.15 mi ENE of Frankfort
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.890, -98.220

Hail, Spink

When
June 19, 9:32 PM CST
Where
Spink County, Redfield
Measured
1.25 in hail
Reported by
Public
Coordinates
44.870, -98.520

Thunderstorm Wind, Spink

When
June 19, 9:34 PM CST
Where
Spink County, 4.15 mi ENE of Frankfort
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.890, -98.220

Thunderstorm Wind, Clark

When
June 19, 9:45 PM CST
Where
Clark County, 2.29 mi SSW of Raymond
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.890, -97.940

A trained spotter estimated the wind speeds at between 60 and 70 mph.

Tornado, Spink

When
June 19, 9:50 PM CST
Where
Spink County, 9.62 mi NE of Bloomfield
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
44.740, -97.980

A storm chaser spotted a brief, weak tornado with this storm. No damage was noted.

Thunderstorm Wind, Clark

When
June 19, 10:05 PM CST
Where
Clark County, 8.15 mi NNW of Willow Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.730, -97.680

Trained spotter reports an uprooted pine tree and four inch diameter branches broken off of multiple trees.

Thunderstorm Wind, Clark

When
June 19, 10:05 PM CST
Where
Clark County, 7.06 mi SSE of Clark
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.780, -97.690

A trained spotter reported a tree in their yard snapped at the base.

Thunderstorm Wind, Deuel

When
June 19, 10:10 PM CST
Where
Deuel County, 0.85 mi NW of Tunerville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.890, -96.680

Thunderstorm Wind, Clark

When
June 19, 10:10 PM CST
Where
Clark County, 4.91 mi W of Vienna
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
44.700, -97.580

The mesonet weather station in Mayfield Colony measured a 68 mph wind gusts, which damaged a machine shed.

Hail, Clark

When
June 19, 10:13 PM CST
Where
Clark County, 0.49 mi W of Clark
Measured
1 in hail
Reported by
Public
Coordinates
44.880, -97.730

Thunderstorm Wind, Clark

When
June 19, 10:15 PM CST
Where
Clark County, 0.98 mi W of Vienna
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.700, -97.500

Tree branches were reported down in the city of Vienna.

Hail, Hamlin

When
June 19, 10:44 PM CST
Where
Hamlin County, 0.69 mi N of Castlewood
Measured
0.75 in hail
Reported by
Public
Coordinates
44.730, -97.030

Thunderstorm Wind, Hamlin

When
June 19, 10:52 PM CST
Where
Hamlin County, 3.71 mi ESE of Lake Norden
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.560, -97.130

Thunderstorm Wind, Hamlin

When
June 19, 10:54 PM CST
Where
Hamlin County, 3.51 mi ENE of Lake Norden
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.590, -97.130

Thunderstorm Wind, Hamlin

When
June 19, 11:00 PM CST
Where
Hamlin County, 3.71 mi ESE of Lake Norden
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.560, -97.130

The Hamlin county Emergency Manager estimated winds up to 65 mph and nickel to quarter sized hail.

Thunderstorm Wind, Hamlin

When
June 19, 11:05 PM CST
Where
Hamlin County, 0.69 mi N of Estelline Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.580, -96.900

A caller stated that a large limb had come down with thunderstorm winds in the town of Estelline.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for South Dakota, 2025Warnings in South Dakota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1271499, 1271500, 1271501, 1271502, 1271503, 1271504, 1271505, 1271506, 1271507, 1271508, 1271509, 1271510, 1271511, 1271512, 1271513, 1283602, 1271514, 1271515, 1271516, 1271517, 1271518, 1271519, 1271520, 1271522, 1271523, 1271524, 1271525.